Texas, 2005

Winter Storm in Texas, February 1, 2005

February 1, 2005 · NWS LUB · 3 events in 3 counties and zones

A potent upper-level low pressure system crossed the South Plains of West Texas delivering a range of snowfall across the area. The heaviest snow fell in a narrow band across the southeastern South Plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent upper-level low pressure system crossed the South Plains of West Texas delivering a range of snowfall across the area. The heaviest snow fell in a narrow band across the southeastern South Plains. Snow totals in this narrow band ranged from 5 to 8 inches over Lynn, Garza and Crosby counties. Elsewhere over the area, snowfall totals ranged from a trace over Hockley, Yoakum and Cochran counties to 1.7 inches at the NWS Weather Forecast Office in Lubbock, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 1, 4:15 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 1, 4:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
415 AM CST TUE FEB 1 2005

.SHORT TERM...
ANOTHER UPPER LEVEL LOW WILL MOVE OUT OF NORTHERN MEXICO AND TRACK
ACROSS THE SOUTHER PERMIAN BASIN INTO THE BIG COUNTRY THROUGH THIS
EVENING. HAVE TAKEN AN AVERAGE OF ALL THE MODEL RUNS DEPICTION OF
THE TRACK OF THE 7H LOW WHICH BRINGS IT VERY CLOSE TO WHAT THE NGM
00Z RUN DEPICTS.

ECHOES HAVE BEEN INCREASING ACROSS THE MAF CWA ALL NIGHT AND WE ARE
GRADUALLY MOISTENING UP THE MIDDLE LEVELS OF THE ATMOSPHERE FROM THE
TOP DOWN. ALREADY SEEING SOME LIGHT AMOUNTS OF RAIN REACHING THE
GROUND IN PECOS AND OTHER LOCATIONS TO FOLLOW VERY SOON. THIS
PRECIPITATION WAS ALSO HELPING TO COOL THE ATMOSPHERE. BELIEVE THE
AIR ACROSS THE SOUTH PLAINS REGION IS ALREADY COOL ENOUGH TO SUPPORT
SNOW BUT WE MAY STILL SEE A BRIEF PERIOD OF DRIZZLE BEFORE THE LIFT
INCREASES. THE HEAVIER SNOW IS EXPECTED TO TRACK ACROSS THE
SOUTHEASTERN CWA AND HAVE DECIDED TO ISSUE A SNOW ADVISORY FOR THIS
AREA. SNOW WILL LIKELY TAKE A LITTLE TIME TO START ACCUMULATING WITH
GROUND TEMPERATURES NEAR 40 DEGREES ACROSS THE SOUTHEASTERN CWA BUT
AS THE HEAVIER SNOW ARRIVES WE COULD SEE AMOUNTS GENERALLY AROUND 2
INCHES. LESSER AMOUNTS TO THE NORTHWEST OF THE ADVISORY AREA.

TEMPERATURES WILL REMAIN COLD THROUGH THE DAY WITH THE EXPECTED
CLOUD COVER AND SNOWFALL. LOCATIONS WHERE CHANCES OF SNOW ARE LOWER
MAY SEE TEMPERATURES WARM CLOSE TO 40.

.LONG TERM...
UPPER LOW SHEARS OUT ACROSS THE CWFA WEDNESDAY AS 5H TROUGH LOCATED
FROM SOUTHERN ARIZONA EASTWARD ACROSS WEST TEXAS INTO THE MISSISSIPPI
RIVER VALLEY. GFS SHOWS ANOTHER DISTURBANCE DROPPING OUT OF THE
PACIFIC NORTHWEST WITH YET ANOTHER CUT OFF LOW DEVELOPING OVER
SOUTHERN CALIFORNIA/BAJA AREA. THIS DISTURBANCE INDICATED WELL ON
MORNING WV IMAGERY. WITH NORTHERLY FLOW REMAINING OVER THE FA
THROUGH THURSDAY TEMPERATURES TO BE SLOW TO WARM...ESPECIALLY WITH
EXPECTED CLOUD COVER CONTINUING ACROSS THE AREA.

CURRENT FORECAST IN DECENT SHAPE AS UPPER LOW TO WOBBLE OVER THE
BAJA AREA WELL INTO THE EXTENDED. GFS THEN BEGINS TO TRANSLATE THE
UPPER LOW OVER BAJA TO THE EAST SATURDAY...WITH WEAK RIDGING OVER
WEST TEXAS PRIOR TO THE LOW EJECTING OUT. THIS WILL ALLOW FOR
TEMPERATURES TO CLIMB BACK TO NEAR SEASONAL NORMALS GOING INTO THE
WEEKEND. LATEST LONG RANGE MODELS INDICATE BULK OF ENERGY TO STAY
SOUTH OF THE CWFA FOR SATURDAY NIGHT/SUNDAY AS ECMWF AND GFS
INDICATED UPPER LOW TO MOVE EAST ACROSS THE BIG BEND REGION. SO FOR
NOW WILL CONTINUE WITH LOW ORDER POPS FOR THE LATTER HALF OF THE
WEEKEND. THEN ANOTHER ARCTIC SURGE TO DROP OUT OF CANADA AND INTO
WEST TEXAS SUNDAY NIGHT/MONDAY ONCE AGAIN TAKING DAYTIME HIGH
TEMPERATURES BELOW NORMAL. XI

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       40  23  45  25 /  20  20  10  10
TULIA        38  23  45  25 /  20  20  10  10
PLAINVIEW    37  24  45  27 /  30  20  10  10
LEVELLAND    38  26  44  28 /  50  40  10  10
LUBBOCK      37  25  45  28 /  40  50  10  10
BROWNFIELD   38  27  43  28 /  50  50  10  10
CHILDRESS    36  27  46  28 /  20  20  10  10
SPUR         36  28  44  28 /  80  50  10  10
ASPERMONT    35  31  41  27 /  90  60  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY THROUGH 9 PM TXZ032-037-038-042>044.

&&

18/11
Hazardous weather outlook, Feb 1, 6:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST TUE FEB 1 2005

TXZ021>031-033>036-039>041-021200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-CROSBY-FLOYD-HALE-HALL-
HOCKLEY-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-YOAKUM-
600 AM CST TUE FEB 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TXZ032-037-038-042>044-021200-
COTTLE-DICKENS-GARZA-KENT-KING-STONEWALL-
600 AM CST TUE FEB 1 2005

.DAY ONE...

WINTER WEATHER

AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST FROM NORTHERN
MEXICO AND TRACK ACROSS THE PERMIAN BASIN INTO THE BIG COUNTRY
THROUGH THIS EVENING. AS A RESULT ACCUMULATING SNOW WILL BE POSSIBLE
ACROSS THE LOW ROLLING PLAINS THROUGH THIS EVENING. TOTAL SNOW
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE.

FOR FURTHER DETAILS PLEASE REFER TO THE SNOW ADVISORY ISSUED BY THIS
OFFICE AT 400 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 1, 4:31 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
431 AM CST TUE FEB 1 2005

TXZ021>031-033>036-039>041-012200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-CROSBY-FLOYD-HALE-HALL-
HOCKLEY-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-YOAKUM-
431 AM CST TUE FEB 1 2005

...AREAS OF LIGHT SNOW POSSIBLE ACROSS THE EXTREME SOUTHERN
PANHANDLE AND SOUTH PLAINS...

ANOTHER UPPER LEVEL LOW WILL MOVE NORTHEASTWARD FROM NORTHERN
MEXICO AND TRACK ACROSS THE SOUTHERN PERMIAN BASIN INTO THE BIG
COUNTRY THROUGH THIS EVENING. THIS WILL HELP TO GENERATE PERIODS OF
LIGHT TO OCCASIONALLY MODERATE SNOWFALL THIS AFTERNOON AND EVENING
ACROSS THE LOW ROLLING PLAINS. SNOWFALL IS POSSIBLE ACROSS
THE SOUTH PLAINS BUT AMOUNTS ARE EXPECTED TO REMAIN AN INCH OR LESS.
LOCATIONS ACROSS THE NORTHWESTERN SOUTH PLAINS AND EXTREME SOUTHERN
PANHANDLE SHOULD ONLY EXPERIENCE SOME FLURRIES WITH NO MORE THAN A
DUSTING POSSIBLE.

WE WILL CONTINUE TO MONITOR THIS UPPER LEVEL LOW AS IT MOVES
NORTHEASTWARD ACROSS TEXAS. IF THE LOW CAN MOVE A BIT FURTHER TO
THE NORTHWEST THAN ANTICIPATED THEN AMOUNTS WILL NEED TO BE
INCREASED ACROSS THE SOUTH PLAINS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS FOR LATER STATEMENTS CONCERNING THIS WINTER WEATHER
SITUATION. ADDITIONAL INFORMATION WILL ALSO BE AVAILABLE ON OUR WEB
SITE AT WWW.SRH.WEATHER.GOV/LUB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Garza

When
February 1, 8:00 AM CST to 8:00 PM CST
Where
Garza forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Storm, Lynn

When
February 1, 8:00 AM CST to 8:00 PM CST
Where
Lynn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Storm, Crosby

When
February 1, 8:00 AM CST to 8:00 PM CST
Where
Crosby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433901, 5433983, 5433984.